1. Expert Q&A: Protecting a person with dementia from financial abuse - Weds 26 June, 3:30-4:30 pm

    Financial abuse can have serious consequences for a person with dementia. Find out how to protect a person with dementia from financial abuse.

    Sam, our Knowledge Officer (Legal and Welfare Rights) is our expert on this topic. She will be here to answer your questions on Wednesday 26 June between 3:30 - 4:30 pm.

    You can either post questions >here< or email them to us at talkingpoint@alzheimers.org.uk and we'll answer as many as we can on the day.

Advanced early on set Alzheimer's

Discussion in 'Younger people with dementia and their carers' started by Jotag, Aug 19, 2015.

  1. Jotag

    Jotag Registered User

    Aug 19, 2015
    14
    Hi

    This is my first post, hoping for some advise and help.

    My dad is 59 and has advanced Alzheimer's, he is currently under section 3 mental Heath act and has been in hospital for 14 weeks. Since going in to hospital he has taken a massive dip in his illness now doesn't speak just the odd random word, lost over 3 stone is currently 8 and half stone and is 5ft 10. Is unable to walk more than a few steps. He spends most of his days in bed hucallanting. (Which is horrible to watch the pain and fear in his eyes) Im unsure if the dip is just due to the illness or maybe to do with the change in environment and medication ( lozapom ) which my dad is now taking upto 5 times a day. I'm really concerned and just wondering how long my dad can go on like this? Alzheimer's is horrible to watch developing over the years and the last 4 months has been a really tough road.

    Any help or advise would be a great help

    Jo x
     
  2. Joco

    Joco Registered User

    Feb 24, 2012
    23
    Jo,
    I'm so sorry to hear about your dad, heartbreaking for you. My dad is 62 and is in the later stages, not exactly the same experience as you but he had a bad seizure and sudden decline and wasn't able to come home for 3 weeks, when he did he could no longer walk (had to wait for equipment) but he has been living back at home for 14 months with regular respite now. He is much better in himself to be in his usual environment. With your dad, has the weight loss happened since he went in? That is extremely low bless his heart. Is he still swallowing ok? If so try and take some of his favourite foods in to encourage him to eat maybe? Ask the staff whether he is being assisted at mealtimes too.

    Ask what the plan is for him moving forwards as this seems an awful way for him to be. Does he have a social worker on board? I'm sorry I'm not much help but thinking of you and hope there is better support for him soon.

    Xxxx
     
  3. stanleypj

    stanleypj Registered User

    Dec 8, 2011
    10,561
    North West
    Hi Jotag. Sorry to hear about your dad's decline.

    There is plenty of evidence on TP that for a person living with dementia, hospitals can be dangerous places. His weight-loss could be, at least partly, to the fact that under-staffing and poor training often mean that patients who need to be encouraged to eat and drink are allowed to fade away. Ask for him to be referred to a dietician. If you are able to get him to take food and water, pile in the calories and fluids whenever you visit, forgetting all you've very learned about healthy eating.

    Medication can exacerbate these problems and I would ask his medics about this.

    Of course it's always hard to tell what might be the effects of the illness and what might be the result of the way he is being 'cared for' but you certainly are right to be very concerned and you need to make the hospital aware of your concerns.

    I hope things improve for him - and you.
     
  4. Owly

    Owly Registered User

    Jun 6, 2011
    538
    If you put that drug into a search engine, it asks "did you mean lorazepam"?

    Side effects it potentially causes are noted on this site below and there are a lot of them!

    I suppose he was given it because it makes life easier for the nurses, but it may be to his detriment.

    http://www.drugs.com/sfx/lorazepam-side-effects.html
     
  5. Jotag

    Jotag Registered User

    Aug 19, 2015
    14
    Nightmare

    Hi all

    Thanks for the help and kind words below, nice to hear from people with hands on experience.

    My dads weight loss has only happened since being admitted to hospital, his swollening isn't great, he's on a thickened diet. ( again this there only seem to be a problem with swallowing since being admitted) The problem is what little food and drink you get in seems to fall out, hes bottom lip droops so dad seems to swollow a little and then the rest falls out ( another recent new thing). Dad still opens his mouth but seems he's fighting a losing battle as the food just falls out. Dad is being assisted at meals times and to be honest most of the staff seem great and very patient. The care he's getting at the moment is the best he's has in a long time, as he is on one to one is a career with him all the time. We do have a social worker not that he's any use. It's seems at the min dad will stay in hospital ( I think I'm glad ) due to his high needs and how fast he I'd declining .
    Today's events though are a different matter - more advise needed. I go on my daily visit to the hospital to see dad to be told they have taken blood ( took three attempts ) to find out if dad is dehydrated . I have already strongly advised that I do not want dad to be given fluid or be peg feed. But they tell me as he is in hospital they have a duty of care if dad is dehydrated they will give fluid even if against my wishes . Doctor tells me this won't prolong dad just make him more comfortable ??? Any one else relative been given fluid by drip ??

    J x
     
  6. Jotag

    Jotag Registered User

    Aug 19, 2015
    14
    Hi

    Thanks for the above info.. To be honest it seems dad has most of the side effects. But when you question the staff they say he needs it be keep him rested and not agitated . Just don't know what to do for the best, as when dad hasn't had his regular doze he is agitated and aggressive.. What do you do ??
     
  7. Owly

    Owly Registered User

    Jun 6, 2011
    538
    I don't know, this is a situation similar to what my Mum was in. With moderate dementia, she then had a stroke and couldn't walk any more but was agitated and wanted to get out of the hospital bed and at risk of falling because she had no memory that she couldn't walk. She got angry and bit the nurses when they tried to do her care.

    I think they gave her lorazepam. She deteriorated in a similar way to you describe. Thickened foods, difficulty swallowing, losing weight. It wasn't long after that, that she left us. I wonder actually if this is "end of life" care, as the hospitals do it now, knowing that the sedative will hasten death. After being in hospital for 10 weeks, Mum didn't know us any more and she was destined for a care home next.

    They did try to rehydrate her near the end, with a very fine tube going under her stomach skin but said she wasn't absorbing it well. I think a line into her arm would have irritated her and she might have tried to pull it out, and frankly, it would only have prolonged the inevitable.

    A sign that she was nearing the end, though I didn't realise at the time, was her shins started to look blue and blotchy though they weren't cold. It was her circulation shutting down.

    In her last days, she worsened suddenly to writhing in agitation - possibly another stroke - and they gave her morphine 'in case she was in pain' and to keep her sleepy and she slipped away 3 days later as we knew she probably would.

    If they are not talking of moving your Dad to a care home, then I think they know the end will be in hospital and fairly soon.

    (((( hugs )))) from Owly.
     
  8. Jotag

    Jotag Registered User

    Aug 19, 2015
    14
    Seems a similar situation as my dad is unable to get out of bed and walk as he would trip/fall etc so lorazepam is given to keep him rested. It's a difficult one. I'm just not sure about this end of life care, even with regular lorazepam dad can see be awake for hours sat up in bed screaming due to hucallatiig. ( I wonder how long he's left when I'm not there ) ?? To much to think and worry about.

    Yes I agree I'm hoping the end is near and I do hope they keep him in hospital now ( didnt have a great experience when my mum passed away at home with me- hoping if dad passes in hospital at least he can be given pain relief and sedation to make things easier for us both )

    I just can't understand why they try to hydrate people at this stage, know you said your mum didn't take the fluid well but was you asked before the gave it ? What was your feeling ? Surly they are prolonging life, but staff tell me it's comfort care
    Feeling sad ready for another day at the hospital
    J. X
     
  9. Owly

    Owly Registered User

    Jun 6, 2011
    538
    They didn't ask our opinion about Mum's care, we let them make the decisions. I don't know what dehydration does to a body, whether it can cause stomach pain?? Anyway, they tried it for a bit.

    It's really hard near the end, especially when you can see their deterioration, and that they're not happy. You have my sympathy. Maybe one day there will be better ways of easing people out of this world, when the end is inevitable, and so it isn't prolonged.

    owly
     

Share This Page

  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.
  1. This site uses cookies to help personalise content, tailor your experience and to keep you logged in if you register.
    By continuing to use this site, you are consenting to our use of cookies.